Skip to Main Content

++

INTRODUCTION

++

lovastatin (loe-va-sta-tin)

Mevacor

Classification

Therapeutic: lipid-lowering agents

Pharmacologic: HMG CoA reductase inhibitors (statin)

++
Indications
++

Adjunctive management of primary hypercholesterolemia and mixed dyslipidemias. Primary prevention of coronary heart disease (myocardial infarction, unstable angina, and coronary revascularization) in asymptomatic patients with increased total and low-density lipoprotein (LDL) cholesterol and decreased high-density lipoprotein (HDL) cholesterol. Slows the progression of coronary atherosclerosis in patients with coronary artery disease.

++
Action
++

Inhibits 3-hydroxy-3-methylglutaryl coenzyme A (HMG CoA) reductase, an enzyme which is responsible for catalyzing an early step in the synthesis of cholesterol. Therapeutic Effects: Lowering of total and LDL cholesterol and triglycerides. Slightly increases HDL cholesterol. Slows the progression of coronary atherosclerosis with resultant decrease in coronary heart disease-related events.

++
Adverse Reactions/Side Effects
++

CNS: dizziness, headache, insomnia, weakness. EENT: blurred vision. GI: abdominal cramps, constipation, diarrhea, flatus, heartburn, altered taste, drug-induced hepatitis, dyspepsia, elevated liver enzymes, nausea, pancreatitis. GU: erectile dysfunction. Derm: rashes, pruritus. MS: RHABDOMYOLYSIS, arthralgia, myalgia, myositis. Misc: hypersensitivity reactions.

++

PHYSICAL THERAPY IMPLICATIONS

++
Examination and Evaluation
++

  • Assess any joint pain, or muscle pain, tenderness, or weakness, especially if accompanied by fever, malaise, and dark-colored urine. Advise patient that these symptoms may represent drug-induced myopathy, and that myopathy can progress to severe muscle damage (rhabdomyolysis). Report any unexplained musculoskeletal symptoms to the physician immediately and suspend exercise and gait training until these symptoms can be evaluated.

  • Monitor signs of hypersensitivity reactions, including pulmonary symptoms (tightness in the throat and chest, wheezing, cough, dyspnea) or skin reactions (rash, pruritus, urticaria). Notify physician immediately if these reactions occur.

++
Interventions
++

  • In patients with drug-induced myopathy, implement gradual strengthening and other therapeutic exercises to facilitate recovery from muscle pain and weakness. Use caution during early stages to avoid fatigue of affected muscles, and implement assistive devices (walker, cane, crutches) as needed to prevent falls and assist mobility. Increase exercise intensity as tolerated; recovery from myopathy typically takes 4–6 wk, but can be longer in older patients or people with comorbidities.

  • Design and implement aerobic exercise and endurance training programs to improve cardiovascular function and help reduce the risk of coronary heart disease.

++
Patient/Client-Related Instruction
++

  • Remind patients to take medication as directed to control hyperlipidemia even though they are asymptomatic.

  • Counsel patients about additional interventions to help control lipid disorders and improve cardiovascular health, including dietary modification, regular exercise, moderation of alcohol consumption, and smoking cessation.

  • Instruct patient to report signs of drug-induced hepatitis (anorexia, abdominal pain, severe nausea and vomiting, yellow skin or eyes, skin rashes, flu-like symptoms) or pancreatitis (upper abdominal pain after eating, indigestion, weight loss, oily stools)

  • Instruct patient to report other prolonged or severe GI reactions, including nausea, constipation, diarrhea, heartburn, ...

Want remote access to your institution's subscription?

Sign in to your MyAccess profile while you are actively authenticated on this site via your institution (you will be able to verify this by looking at the top right corner of the screen - if you see your institution's name, you are authenticated). Once logged in to your MyAccess profile, you will be able to access your institution's subscription for 90 days from any location. You must be logged in while authenticated at least once every 90 days to maintain this remote access.

Ok

About MyAccess

If your institution subscribes to this resource, and you don't have a MyAccess profile, please contact your library's reference desk for information on how to gain access to this resource from off-campus.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.